Show news: from last 30 days (default), 60 days, 90 days, last visit or all

MHRA warning regarding hyoscine butylbromide

7th April 2017

MHRA published a warning in February 2017 reminding health professionals about the risk of serious adverse effects with hyoscine butylbromide injection IV/IM in patients with underlying cardiac disease. This followed a recent fatality (myocardial infarction) and a subsequent recommendation from the coroner to clarify the cautions section in SPC. The MHRA stated that they had received 9 reports of patients who had died following receiving hyoscine butylbromide injection and published the following advice:

  • hyoscine butylbromide injection can cause serious adverse effects including tachycardia, hypotension, and anaphylaxis
  • these adverse effects can result in a fatal outcome in patients with underlying cardiac disease, such as those with heart failure, coronary heart disease, cardiac arrhythmia, or hypertension
  • hyoscine butylbromide injection should be used with caution in patients with cardiac disease
  • monitor these patients, and ensure that resuscitation equipment, and personnel who are trained how to use this equipment, are readily available
  • hyoscine butylbromide injection remains contraindicated in patients with tachycardia.

Subsequently, the MHRA have reviewed their data and have corrected the total number of fatal outcomes attributable to hyoscine butylbromide to 8 (see clarification on the MHRA Drug safety update website 3 April 2017). However, the episodes lacked full data and it is difficult to interpret the specific relevance of the reports to use in a palliative care setting, where the CSCI route of administration is more likely than IV. PCF advises clinicians to remind themselves of the longstanding cautions relating to the use of any antimuscarinic in patients with cardiovascular disease, and to continue to balance the potential for benefit and harm on an individual patient basis.

click here to view